Conference Program

Sunday 25 May 2014

Arrivals - Copenhagen

- 10.00 National Museum of Denmark opens to public
- 14.10 Conference registrations desk open in the lobby of the National Museum of Denmark. (Enter via the main entrance)

COMMITTEE MEETINGS (Closed sessions)

- 14.30 ICOMOS International Polar Heritage Committee Meeting (members only). Room U2, National Museum of Denmark
- 14.30 Polar Archaeology Network Meeting (members only). Room U1, National Museum of Denmark
- 16.30 Meetings and Conference Registrations close
- 17.00 National Museum closes

End

Rest of evening free

Monday 26 May 2014

OPEN CONFERENCE BEGINS

Opening session

Facilitator – IPHC Secretary General, Nigel Watson

- 08.00 Registration desk opens in the lobby of the National Museum of Denmark. (Enter via the main entrance)
- 09.00 Conference Opening Session
- 09.00 Welcome/conference housekeeping by the Secretary-General of IPHC, Nigel Watson
- 09.05 Official host welcome to delegates from National Museum of Denmark, Director General, Per Kristian Madsen
- 09.15 Official co-host welcome from Director of Greenland National Museum, Daniel Thorleifsen
- 09.25 Welcome from Chair of Polar Archaeology Network, Max Friesen
- 09.35 Opening remarks by the President of ICOMOS IPHC, Julian Bickersteth
- 09.45 Keynote address:

'Climate changes and the vulnerability of our Arctic heritage: processes and feedback mechanisms' by Professor Bo Elberling, Director of Center for Permafrost, University of Copenhagen (30 mins)

10.15 Coffee/Tea break (30 minutes)

Late morning session

Presentations Topic A. (Environmental challenges in the face of climate change: Detection)

Facilitator – IPHC President, Julian Bickersteth

(20 minutes for each presentation including questions)

- 10.45 Introduction by Facilitator
- 10.50 Coastal environments and settlements in Greenland Aart Kroon
- 11.10 Monitoring, Detecting and Responding to Environmental Change: The Heroic-Era Expedition Bases of Ross Island, Antarctica Al Fastier, Nigel Watson & Lizzie Meek
- 11.30 Effect of Changes in Permafrost on Cable Car Bucks at Longyearbyen, Spitsbergen Johan Mattsson & Anne Cathrine Flyen
- 11.50 Degradation of archaeological material under freezing and thawing conditions Henning Matthiesen, Jørgen Hollesen, David Gregory, Bo Elberling & Jan Bruun Jensen
- 12.10 Monitoring programs, data interpretation and artefact stability at Mawson's huts, East Antarctica Ian Godfrey, Michelle Berry, Megan Absolon & Peter Maxwell
- 12.30 Wrap up of session by Facilitator
- 12.30 Lunch (50 minutes)

Early afternoon session

Facilitator – National Museum of Denmark, Jørgen Hollesen

- 13.20 Facilitator to introduce afternoon session
- 13.30 Lightning presentations

(3 speakers, 7 minutes each)

- Native Inupiat Eskimo people detecting & addressing environmental challenges to historic and archaeological sites Glenn W. Sheehan
- The drowning landscapes of south Greenland Naja Mikkelsen & Antoon Kuijpers
- Eroding landscapes palaeoentomology and conservation Eva Panagiotakopulu, Kim Vickers & Paul Buckland

Presentations Topic A. (Cont'd)

- 13.55 Environmental monitoring of cultural remains at Svalbard: vulnerability and indicators of change Anne Cathrine Flyen
- 14.15 Falling into the fjord: the loss of a high-latitude stratigraphic site in northwest Greenland and issues surrounding mitigation of remote archaeological resources John Darwent, Hans Lange and Genevieve LeMoine
- 14.35 The potential contribution of artefact taphonomy to snow patch research Elizabeth E Peacock & Gordon Turner-Walker
- 14.55 Missing in Action: Coastal Erosion and the Prehistory of Northern Alaska Owen Mason
- 15.15 Wrap up of session by Facilitator
- 15.15 Coffee/Tea break (30 minutes)

Late afternoon session

Presentations Topic A. (Cont'd)

Facilitator - IPHC President, Julian Bickersteth

- 15.45 Climate Change and Preservation Conditions in an Arctic kitchen midden Jørgen Hollesen, Bo Elberling & Henning Matthiesen
- 16.05 Water and Ice Mitigation Programme at Scott's Hut, Cape Evans, Antarctica Analysis of Temperature and Humidity Data Glen Mason, Nigel Watson, Lizzie Meek & Al Fastier
- 16.25 **Workshop Topic A. (Environmental challenges in the face of climate change: Detection)**Facilitator: Review, Reflection, Questions
- 16.55 Review of Day 1
- 17.00 End of Day 1 Proceedings
- 18.00 Welcome Reception generously sponsored by Greenland National Museum

Venue The North Atlantic House Strandgade 91 1401 Copenhagen K http://www.nordatlantens.dk/en/about-us/

20.00 Welcome reception ends

Tuesday 27 May 2014

Presentations Topic B. (Environmental challenges in the face of climate change: Response)

Facilitator - IPHC Secretary General, Nigel Watson

- 09.00 Welcome and housekeeping: Nigel Watson
- 09.10 Live link to Antarctic Heritage Trust Winter Conservation team at Scott Base, Ross Island, Antarctica (20 minutes). Presentation and Questions
- 09.30 Introduction by Facilitator
- 09.35 The Antarctic Treaty System and the Environmental Protocol: Responding to the Challenges Posed by Climate Change to Antarctica's Human Heritage Bryan Lintott
- 09.55 The Arctic CHAR Project: Mitigating the Destruction of Archaeological Sites in the Western Canadian Arctic Max Friesen, Cathy Cockney & Michael O'Rouke
- 10.15 Coffee/Tea break (30 minutes)

Late morning session

Presentations Topic B. (Cont'd)

Facilitator - PAN Chair, Max Friesen

- 10.45 Potential impacts on the polar heritage record as viewed from frozen sites of East Siberian Arctic Vladimir Pitulko
- 11.05 Antarctic Heritage On-line Sherrie-Lee Evans
- 11.25 Digitally Preserving Polar Heritage at Risk: Two Case Studies from the Canadian Arctic Peter Dawson, Richard Levy & Chris Tucker
- 11.45 Digital tools for recording and conservation of the oldest sealer and whaler archaeological sites in South Shetland Islands, Antarctica Andrés Zarankin, María Ximena Senatore & Anderson Alves-Pereira
- 12.05 Ruin restoration and preservation at Norse sites in South Greenland Georg Nyegaard
- 12.25 Wrap up of session by Facilitator
- 12.30 Lunch (50 minutes)

Early afternoon session

Facilitator – National Museum of Denmark, Jørgen Hollesen

- 13.20 Facilitator to introduce afternoon session
- 13.30 Lightning presentations

(6 speakers, 7 minutes each)

- Climate change, heritage and archaeology on the north slope of Alaska: improving capacity to respond Anne M. Jensen
- Digital conservation as a new way of working with partners and presenting polar heritage Nathalie Moreigneaux
- Creating sustainable development in the Arctic: abandoned extraction sites as assets for new Arctic futures Dag Avango
- Polar heritage: The Nordenskjöld hut and models as an educational method Håkan Jorikson
- The Pompeii premise in Greenlandic archaeology and the question of how to take care of Greenland's most recent physical heritage Jens Fog Jensen
- The value of historic documents in the context of polar heritage Ursula Rack

Presentations Topic B. (Cont'd)

- 14.15 The South Georgia Island shore whaling stations laser scan surveys Russell Gibb 3D laser scanning demo (30 Minutes)
- 14.45 Striking a Balance between Protection and Use of Cultural Heritage Sites in Greenland Ulla Odgaard, Bjarne Grønnow & Martin Appelt
- 15.05 Wrap up of session by Facilitator
- 15.15 Coffee/Tea break (30 minutes)

Late afternoon session

Facilitator - PAN Chair, Max Friesen

- 15.45 Poster presentation session (any not already addressed in lightning presentations)
- 16.00 Workshop Topic B. (Environmental challenges in the face of climate change: Response)

Facilitator: Review, Reflection, Questions

- 16.45 Closing remarks, President of IPHC, Julian Bickersteth
- 17.00 Formal end of conference
- 19.30 Conference dinner

Restaurant Spiseloppen Prinsessegade 1, 1440 København K.

Wednesday 28 May 2014

GUIDED TOUR EXCURSION

Guides – National Museum of Denmark

08.30 Meet at Copenhagen Central Railway Station, for guided tour of the Dept. of Conservation in Brede north of Copenhagen: Visit to workshops, laboratories and store rooms. Lunch in the park. After lunch a visit to the Open Air Museum

Price 120 DKK including transport from Central Cph. with train, packed lunch and beverages

16.00 END

Note: Posters on display throughout Monday and Tuesday in the main hall of The National Museum